Citations 0
Editor's Correspondence
April 11, 2005

Nickel and Sulfites Food Allergy in Patients With Angioedema Associated With ACE Inhibitor Use—Reply

Author Affiliations

Copyright 2005 American Medical Association. All Rights Reserved. Applicable FARS/DFARS Restrictions Apply to Government Use.2005

Arch Intern Med. 2005;165(7):815. doi:10.1001/archinte.165.7.815

In reply

De Marchi et al found a very high frequency of sensitizations to food and additives in patients using ACE inhibitors experiencing angioedema, urticaria, or itching. Complete disappearance of symptoms on withdrawal of the ACE inhibitor in 86% of patients and a temporal cause-effect relationship between food/additive exposure and appearance of symptoms support the view that food and additive sensitizations could be “the” or “one of the” condition(s) leading to ACE inhibitor–related dermatologic symptoms. The authors also suggest that exposure to foods containing the substances to which patients were sensitized could agonistically act with the ACE inhibitor in increasing availability of bradykinin to cause the symptom. These correlates do not apply to the 61 patients with ACE inhibitor–related angioedema that we previously reported.1 They were indeed considered for the study only when the clinical history excluded a relationship of angioedema to potential causative agents as food, drugs, and chemicals. Also in our patients, some of the angioedema may have developed within 2 to 8 hours from a meal: the time interval considered by De Marchi et al as a significant argument, together with the sensitizations, to relate symptom to food or additives. However, in our patients, the huge number of meals not followed by any symptom (1 episode per week is already a very high frequency in patients with ACE inhibitor–related angioedema) makes very unlikely the possibility of a cause/effect relationship between symptoms and food contaminants that are almost ubiquitous. Nevertheless, despite the obvious differences between our patients and those of De Marchi et al, it is noteworthy the almost identical rate of resolution of symptoms on withdrawal of the ACE inhibitor. Based on this, one could clearly conclude that stopping ACE inhibitor therapy remains a very successful approach to dermatologic symptoms occurring during such treatment. This does not lessen the importance of obtaining further insight on the still unknown mechanism leading food and additive sensitizations to act on the kinin pathway.

First Page Preview View Large
First page PDF preview
First page PDF preview